Vermont, 2014

Winter Storm in Vermont, March 12 to 13, 2014

March 12 to 13, 2014 · NWS BTV · 16 events in 16 counties and zones

A major snowstorm with near blizzard conditions at times impacted portions of northern New York on March 12th and lingered into the morning hours of March 13th. The storm originated off the lee-side of the Colorado Rockies on March 10th/11th and moved into the Ohio River Valley by the early morning hours of March 12th, before it intensified as it moved across Pennsylvania and southern New…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A major snowstorm with near blizzard conditions at times impacted portions of northern New York on March 12th and lingered into the morning hours of March 13th.

The storm originated off the lee-side of the Colorado Rockies on March 10th/11th and moved into the Ohio River Valley by the early morning hours of March 12th, before it intensified as it moved across Pennsylvania and southern New England on the afternoon/night of the 12th and into the Gulf of Maine by the morning of March 13th.

Snow began across Vermont around dawn on March 12th and fell heavy at times during the afternoon through overnight hours into the morning of March 13th before ending. In addition to heavy snowfall accumulations, strong northeast-north winds with gusts to 35-40 mph at times caused considerable blowing and drifting of the snow. Some snow mixed or changed to sleet and rain across extreme southern Vermont that caused some wide snowfall ranges.

Total snowfall accumulations ranged from 6 to 9 inches along the southern border of Rutland and Windsor counties to 16 to 20+ inches along their northern borders (less than 20 miles). Elsewhere across central and northern Vermont, snowfall totals were generally 12 to 24+ inches. Some of the higher totals included; 26 inches in Sharon (Windsor county), 25 inches in Bethel (Windsor county), 24 inches in Roxbury (Washington county) and West Rutland (Rutland county), 22 inches in Randolph Center (Orange county) and Westfield (Orleans county)...19 inches at the NWS Burlington office (Chittenden county).

Numerous motor vehicle accidents, school and business closures resulted due to the storm on both March 12th and 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 12, 3:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 12, 3:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
431 AM EDT WED MAR 12 2014

.SYNOPSIS...
A POWERFUL LATE WINTER STORM WILL BRING HEAVY SNOW TO THE NORTH
COUNTRY BY MID DAY...AND WILL CONTINUE THROUGH TONIGHT. STRONG
NORTH WINDS WILL BLOW AND DRIFT SNOW...AND REDUCE VISIBILITIES.
SNOW WILL TAPER OFF TO MOUNTAIN SNOW SHOWERS ON THURSDAY. AS THE
STORM SYSTEM PASSES TEMPERATURES WILL FALL TO WELL BELOW
NORMAL...WITH LOWS TONIGHT AND THURSDAY NIGHT NEAR ZERO.
TEMPERATURES WILL MODERATE HEADING INTO THE WEEKEND BUT REMAIN
BELOW NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 431 AM EDT WEDNESDAY...IR AND WATER VAPOR SATELLITE SHOWING
SHORTWAVE TROUGH MOVING OUT OF ILLINOIS INTO INDIANA IN THE
PREDAWN HOURS. OVERNIGHT CONVECTION ASSOCIATED WITH THIS FEATURE
AS IT CROSSED MISSOURI AND ILLINOIS TAPERING OFF AS IT ENCOUNTERS
COOLER AIR. MEANWHILE A LOW MOVING ACROSS THE SOUTHEASTERN US
WILL PHASE WITH NORTHERN STREAM TROUGH AND AID IN NORTHWARD
MOISTURE TRANSPORT TODAY. SURFACE FRONT HAS MOVED SOUTH OF SAINT
LAWRENCE VALLEY AND IS DRAPED ACROSS THE ADIRONDACKS...AND WILL
PROVIDE FOCUS FOR INITIAL BAND OF SNOW THIS MORNING. FORECAST ON
TRACK FOR SNOW TO SPREAD INTO THE NORTHERN ADIRONDACKS FIRST THIS
MORNING IN WARM AIR ADVECTION BAND ORIENTED EAST-WEST ACROSS THE
ADIRONDACKS AS OVERRUNING ENCOUNTERS THE SURFACE COLD FRONT.

SNOW...BECOMING HEAVY...WILL FILL IN AREA WIDE IN THE AFTERNOON WHEN
SURFACE LOW MOVES ACROSS SOUTHERN PA TO NEW YORK CITY BY 00Z. 850
MB LOW TRACKS TO THE NORTH OF THE SURFACE FEATURE...AND HEAVIEST
SNOWFALL IN A BAND ALONG THE 850 MB WARM FRONT...OVER VERMONT AND
NORTHERN NY. WARMER LOW LEVEL AIR WILL MOVE INTO SOUTHERN VERMONT
AND PRODUCE A MIX OF SLEET WITH THE SNOW THIS AFTERNOON...BUT
CHANGE TO ALL SNOW AGAIN BY NIGHTFALL WITH COLDER AIR.

LONG DURATION PERIOD OF SYNOPTIC SCALE LIFT THIS AFTERNOON THROUGH
EVENING IN RIGHT ENTRANCE AND LEFT EXIT REGIONS OF COUPLED 250 MB
JETS. -12 TO -18 SNOW GROWTH ZONE EXTENDS ABOVE 700 MB DURING THIS
TIME PERIOD AND COINCIDES WITH SATURATED LAYER IN AREA OF ISENTROPIC
UPGLIDE. PRECIPITABLE WATER IN EXCESS OF 120 PERCENT ACROSS MOST OF
THE AREA THIS AFTERNOON INTO EVENING...AND OVER 200 PERCENT NORMAL
IN SOUTHERN VERMONT.

EXPECT BAND OF HEAVIEST SNOWFALL TO SET UP JUST NORTH OF SLEET
MIX...GENERALLY ACROSS ESSEX COUNTY NY AND CENTRAL VERMONT. 1 1/2
TO 2 FEET OF SNOW POSSIBLE IN THIS AREA.

LITTLE CHANGE TO GOING FORECAST IN THE NEAR TERM...LOADED UP
FRESH GUIDANCE BLEND OF TEMPS. QPF INCREASED SMALL AMOUNT THIS
MODEL RUN...USED A BLEND OF SUPERBLEND WITH HPC QPF. FOR SNOW
AMOUNTS USED A 10 TO 1 RATIO THROUGH 18Z WHILE TEMPERATURES NEAR
FREEZING...THEN 12 OR 13 TO 1 AFTERWARDS AS COLDER AIR MOVES IN.

OTHER PART OF THE STORY IS GUSTY NORTH TO NORTHWEST WINDS BEHIND THE
APPROACHING COLD FRONT LATER TODAY INTO TONIGHT. BLOWING/DRIFTING
SNOW IN THE FORECAST IN 15-25 MPH SUSTAINED AND 20-30 MPH GUSTS. AT
THIS TIME APPEARS TO REMAIN NEAR BUT BELOW BLIZZARD CONDITIONS.

SOME MODEL DIFFERENCES...GFS PRECIP IS ORIENTED FURTHER SOUTH
CLOSER TO THE SURFACE LOW OVER SOUTHERN NEW ENGLAND. PER MODEL
DIAGNOSTIC DISCUSSION FROM NWS WEATHER PREDICTION CENTER THE 00Z
GFS QPF IS GENERALLY DISCOUNTED.

TEMPERATURES...STEADY THIS MORNING THEN FALLING INTO THE SINGLE
DIGITS ABOVE AND BELOW ZERO TONIGHT. MAV GUIDANCE TOO COLD...AND
WENT WITH MORE OF A BLEND OF OTHER GUIDANCE TO MINIMIZE MAV
INFLUENCE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 431 AM EDT WEDNESDAY...
SURFACE AND UPPER LOW PASSES BY...AND NORTHWESTERLY UPSLOPE FLOW AND
LINGERING HUMIDITY WILL RESULT IN MOUNTAIN SNOWSHOWERS CONTINUING
INTO THURSDAY...AND HIGHS IN THE TEENS. SURFACE RIDGE CENTERS OVER
REGION AROUND 12Z FRIDAY WITH SHORTWAVE RIDGING ALOFT. SUBSIDENCE
AND DRY AIR WILL ALLOW FOR GOOD RADIATIONAL COOLING THURSDAY NIGHT
WITH TEMPERATURES NEAR TO BELOW ZERO. SURFACE RIDGE TO SHIFT EAST
DURING DAY FRIDAY WITH RETURN FLOW IN ADVANCE OF NEXT SHORTWAVE
TROUGH. TEMPERATURES TO MODERATE INTO THE LOW 30S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 420 AM EDT WEDNESDAY...WEAK LOW PRESSURE SYSTEM PASSES JUST
NORTH OF OUR CWA FRIDAY NIGHT BRINGING A CHANCE FOR SNOW SHOWERS
TO THE AREA...ESPECIALLY OUR NORTHERN MOUNTAIN ZONES. SNOW
SHOWERS WIND DOWN ON SATURDAY AND SATURDAY NIGHT...BUT AS UPPER
TROF CROSSES THE AREA WILL STILL SEE SOME MOUNTAIN SNOW SHOWERS.
SUNDAY THROUGH MONDAY NIGHT WILL GENERALLY BE DRY WITH SURFACE
HIGH PRESSURE OVER THE AREA. ANOTHER LOW WILL CROSS NORTH OF OUR
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY...BRINGING ANOTHER
CHANCE FOR SNOW SHOWERS TO THE AREA. TEMPERATURES WILL CONTINUE
TO RUN BELOW NORMAL THROUGH THE ENTIRE PERIOD.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...GENERALLY VFR WITH UNRESTRICTED VSBY THRU
12Z. WINDS LIGHT AND VARIABLE THRU 12Z. LOW PRESSURE APPROACHING
FROM THE OHIO VALLEY BRINGS STEADY SNOW TO THE REGION BEGINNING
11-12Z ACROSS NRN NY AND 12-14Z ACROSS THE VT TAF SITES. SNOW
TRENDS MODERATE IN INTENSITY 16-18Z WITH LIFR TO VLIFR ALL AREAS.
MAJOR IMPACT TO AVIATION GROUND OPERATIONS BY AFTN.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...

06Z THU - 18Z THU...MAJOR SNOWSTORM BRINGS LIFR/VLIFR WITH MAJOR
IMPACT TO AVIATION GROUND OPS. NORTH WINDS GUSTING TO 30 KTS AT
BTV AND PBG WITH VSBY BELOW 1/4SM AT TIMES. NE25-35KTS AT KMSS.

LATE THURSDAY...IMPROVING TO VFR CONDITIONS AT ALL TAF SITES. NW
WINDS 10-20 KTS.

THURSDAY NIGHT THROUGH SUNDAY...BRIEF MVFR IN SNOW SHOWERS FRIDAY
AFTERNOON AND EVENING. SCATTERED RAIN AND SNOW SHOWERS
SATURDAY...WITH BRIEF PERIODS OF MVFR/IFR. FRONTAL PASSAGE BRINGS
GUSTY NW WINDS SATURDAY NIGHT INTO SUNDAY...20-25 KTS AT TIMES.
ISOLD -SHSN...MAINLY FOR SLK/MPV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 PM EDT
     THURSDAY FOR VTZ001>012-016>019.
NY...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 PM EDT
     THURSDAY FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...HANSON
NEAR TERM...HANSON
SHORT TERM...HANSON
LONG TERM...NEILES
AVIATION...NEILES
Hazardous weather outlook, Mar 12, 3:34 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EDT WED MAR 12 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-130845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
434 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
March 12, 6:00 AM EST to March 13, 9:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county ranged from 8 to 24 inches, the lower amounts along the southern border due to a mix or change to sleet and rain at times. Some specific amounts included 22 inches in Proctor, 20 inches in West Castleton, 16 inches in Rutland.

Winter Storm, Western Rutland

When
March 12, 6:00 AM EST to March 13, 9:00 AM EST
Where
Western Rutland forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county ranged from 8 to 24 inches, the lower amounts along the southern border due to a mix or change to sleet and rain at times. Some specific amounts included 22 inches in Proctor, 20 inches in West Castleton, 16 inches in Rutland.

Winter Storm, Windsor

When
March 12, 6:00 AM EST to March 13, 9:00 AM EST
Where
Windsor forecast zone
Property damage
$25,000
Reported by
COOP Observer

Snowfall totals across Washington county ranged from 4 to 24+ inches. The lower amounts in the southern valleys that mixed or changed to sleet and rain at times with the higher totals in the higher elevations of the northern portions of the county. Some specific totals include; 26 inches in Sharon, 25 inches in Bethel, 22 inches in Pomfret, 18 inches in Rochester, 15 inches in Woodstock and Wilder, 8 inches in Ludlow and North Springfield with 4 inches in Springfield.

Winter Storm, Eastern Addison

When
March 12, 7:00 AM EST to March 13, 11:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were 12 to 20+ inches. Some specific amounts included 22 inches in Salisbury, 20 inches in Cornwall, 18 inches in Middlebury, Ripton and East Lincoln with 15 inches in Shoreham.

Winter Storm, Eastern Chittenden

When
March 12, 7:00 AM EST to March 13, 11:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were 12 to 20 inches. Some specific amounts included 19 inches at NWS office at Burlington Int'l airport in South Burlington, 18 inches in Winooski, Huntington and Williston, 16 inches in Westford, 15 inches in Jericho and Underhill.

Winter Storm, Western Chittenden

When
March 12, 7:00 AM EST to March 13, 11:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were 12 to 20 inches. Some specific amounts included 19 inches at NWS office at Burlington Int'l airport in South Burlington, 18 inches in Winooski, Huntington and Williston, 16 inches in Westford, 15 inches in Jericho and Underhill.

Winter Storm, Grand Isle

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Grand Isle forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals across Grand Isle county were generally 10 to 15 inches.

Winter Storm, Lamoille

When
March 12, 7:00 AM EST to March 13, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals across Lamoille county were generally 12 to 18+ inches. Some specific totals include; 17 inches in Cambridge, 15 inches in Stowe and 14 inches in Johnson.

Winter Storm, Orange

When
March 12, 7:00 AM EST to March 13, 11:00 AM EST
Where
Orange forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals across Orange county were generally 15 to 20+ inches. Some specific totals include; 22 inches in Randolph Center, 16 inches in Corinth, Williamstown and Braintree and 15 inches in Union Village.

Winter Storm, Washington

When
March 12, 7:00 AM EST to March 13, 12:00 PM EST
Where
Washington forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals across Washington county were generally 12 to 20+ inches. Some specific totals include; 24 inches in East Roxbury, 22 inches in Buels Gore, 20 inches in Northfield, Waterbury and Warren, 18 inches in Middlesex, 17 inches in Montpelier and Worcester and 15 inches in Marshfield.

Winter Storm, Western Addison

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Western Addison forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were 12 to 20+ inches. Some specific amounts included 22 inches in Salisbury, 20 inches in Cornwall, 18 inches in Middlebury, Ripton and East Lincoln with 15 inches in Shoreham.

Winter Storm, Caledonia

When
March 12, 8:00 AM EST to March 13, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals across Caledonia county were 12 to 18+ inches. Some specific amounts included 17 inches in St. Johnsbury, 15 inches in Sutton and 14 inches in Lyndonville.

Winter Storm, Western Franklin

When
March 12, 8:00 AM EST to March 13, 11:00 AM EST
Where
Western Franklin forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county were 10 to 15+ inches. Some specific amounts included 14 inches in Georgia, 13 inches in St. Albans and Montgomery.

Winter Storm, Eastern Franklin

When
March 12, 8:00 AM EST to March 13, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county were 10 to 15+ inches. Some specific amounts included 14 inches in Georgia, 13 inches in St. Albans and Montgomery.

Winter Storm, Essex

When
March 12, 8:00 AM EST to March 13, 1:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall totals across Essex county were generally 10 to 15 inches.

Winter Storm, Orleans

When
March 12, 8:00 AM EST to March 13, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals across Orleans county were generally 12 to 20+ inches. Some specific totals include; 22 inches in Westfield, 17 inches in Newport Center and Morgam, 16 inches in Derby and Greensboro.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494895, 494896, 494903, 494890, 494891, 494892, 494898, 494899, 494900, 494902, 494904, 494889, 494893, 494894, 494897, 494901.